Skip to content
My WebMD Sign In, Sign Up

Announcements

Newly diagnosed? See our Hepatitis Health Center to learn more about it.


Cirrhosis + Hep C
avatar
lukeperry posted:
Hi Guys,

I'm new to this community board, but I need to find somebody who can maybe help me. My husband found out that he has cirrhosis of the liver a month ago. He has had hep C for the last 15yrs., with no symptoms. His doctor said, he could have hep until he dies of old age and never get sick. He never did.

One day a month ago he started vomiting blood, next he didn't even know his name. I called 911, where he was put in intensive care for 4days. They were so stupid, they thought he was drunk, so they didn't do whats suppose to be done for cirrhosis. (getting rid of the built up ammonia in you) I told them he hadn't had a drink in 4weeks, they did a tox screen and found out I wasn't lying.

Anyway, he has cirrhosis of the liver, bad! He's literally dying right in front of me and I'm dying right along with him. He seems to be getting better except for not sleeping at night, tired ALL the time, losing weight, etc....He stopped drinking months ago, he's eating better, he's trying so hard but I can tell he needs somebody to talk to.(besides me, since I'm prejudice) So do I.

Do any of you nice people have this terrible disease, know what to do next, and is it possible to keep living? Is there a chance for us? Do people with cirrhosis survive? I'm only asking this because 2 diff doctors told me he was good as dead. Where as I said,"Don't talk like that and don't EVER talk like that in front of him. Only God knows that, how dare you say such a thing?" Thank you in advance for anything you can tell me and I was hoping he might find somebody that he could talk to about his feelings. Thanks again
Reply
 
avatar
jyukers responded:
I was diagnosed with Hep C a little over two years ago, when I was taken to the ER in a situation much like your husbands. I am now on the waiting list for a liver transplant. I am still able to work and lead a fairly normal life with the help of diet and medications.

First, let me say you were right to tell your doctors what you did. It sounds like your husband is fortunate to have you. I don't know where I would be now without mine. A friend of ours that we met through a liver group was told basically the same thing your husband was. With diet and medication he has done very well. Last month, the doctors told him he didn't need to come back for a check-up for a year.

The best advice I can give you is to get a hepatologist with Hep C experience. If you weren't put in touch with one at the hospital, go to a general practitioner and get a referral.

Diet is very important. No more alcohol. Low salt (about a teaspoon a day). No fat which means no pork or beef. Fish and beans are both good sources of protein. Limit sugar intake. There are several low sodium diets and recipes on the internet.

Continue to support your husband. There are a lot of success stories out there. There is no reason why you can't be one as well.
 
avatar
mir55 responded:
I'm taking lactoferrin. I just posted my latest liver functions etc. Research it!!!
 
avatar
deniseward responded:
I was diagnosed in 1997. i had a doctor tell me that the medicine he was going to give me would take away my life as I knew it, that I would end up in the corner curled in a fetal position and I would be dead in a year. I have stage 4 cirrhosis and I am still here!! What saved me was a Hep C qualified, knowledgeable doctor and staff. Is your husband on treatment? I have been through 2 rounds of 1 year treatment and have 1 week to go in my 3rd round. Your husband should get on this site and ask any and all questions - no matter how stupid he might think it is - I can guarantee you every single Hepper who is on here has had the same questions. If he is took weak to do it himself, play secretary and you type whatever it is he says. Remember, while you definitely can die from Hep C, it is not an absolute death sentence. Best of luck and I hope to see your husband on here soon
 
avatar
holly69 responded:
Enceleopathy. I know it is spelled wrong, just google it. I quit sleeping, my hand writing failed and I was so confused and out of my mind with skyrocketed ammonia levels I have large periods of time last fall that were a blur. Finally, in Denver waiting for a transplant clinic/screen I was hospitalized and diagnosed with this side affect/affliction. I was taking Lactulose but it wasn't enough. I know take an antibiotic called Xaxfaxin, twice a day. Miracle! Ask your docs.
 
avatar
atti_editor responded:
To add to holly69's comment, here is some information that we have on encephalopathy . It's been three months since your post, how is your husband doing now?

Best wishes,
Atti
 
avatar
lukeperry responded:
First, I want to thank ALL of you,

For taking the time to reply to all of my questions! THANK YOU!

I'm so sorry I haven't gotten back to you sooner but if he's not having swollen legs & feet pain, his stomach is distended and his lower back is hurting.

The only medication they give him for his liver are water pills, (for the swelling) and lactulose with some pills that go with the lactulose. He is on about 10 different meds for other problems, like poor circulation from plaque built up in his arteries.

Do any of you know what to do about leg cramps? That would be a God send. He is awake all night, every night due to the pain from these stupid cramps and none of his useless doctors even know what's causing it. He has a cardiologist, GP and his liver doctor and none of them know what's causing them or what to do for them. Do any of you know what causes them & how to stop them from coming? Thank you very much for your support.
Nancy
 
avatar
oldtiff47 replied to lukeperry's response:
PLEASE DO NOT TAKE ANYTHING WITHOUT ASKING HIS MD'S....

HAVE THEY CHECKED HIS MAGNESIUM ? CALCIUM? LEVELS? QUININE WATER? JUST SOME THOUGHTS...

THANK YOU FOR COMING AND SHARING WITH US. WE NEED YOU TOO.

TIFF
DON'T TAKE YOUR ORGANS TO HEAVEN...HEAVEN KNOWS WE NEED THEM HERE !!
 
avatar
jyukers replied to lukeperry's response:
I had the same problem with leg cramps. I now take a Calcium, Magnesium & Zinc mineral supplement. My doctor is OK with it, and it makes a huge difference. Cramps are rare now. And when I do have them, they are never as severe.


Helpful Tips

Purisis, MILD Rash with severe itching TIPS
I am a Pegasys/Teleprivir patient. End of week one. I went to the hospital because I just could not take it anymore! The itching was out ... More
Was this Helpful?
3 of 3 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.